Alert archive / Mississippi / Flash Flood Warnings in 2002
Flash Flood Warning 34, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 26, 2002, 8:16 AM CDT for 10 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2002, 8:16 AM CDT (13:16 UTC)
- Expired
- Sep 26, 2002, 11:10 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Clarke County, MS, Jasper County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Neshoba County, MS, Newton County, MS, Rankin County, MS, Scott County, MS, Smith County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 1.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 716 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 261316
FFWJAN
MSC023-061-069-075-079-099-101-121-123-129-261610-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
815 AM CDT THU SEP 26 2002
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI
LEAKE COUNTY IN CENTRAL MISSISSIPPI
KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
SCOTT COUNTY IN CENTRAL MISSISSIPPI
RANKIN COUNTY IN CENTRAL MISSISSIPPI
LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI
SMITH COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 1110 AM CDT
* AT 812 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN
OVER A LARGE PORTION OF CENTRAL AND EAST CENTRAL MISSISSIPPI.
MOVING WEST AT 30 MPH.
RADAR ESTIMATED RAINFALL AMOUNTS OF NEAR 2 INCHES AN HOUR ARE
OCCURRING OVER THIS REGION. THIS AREA HAS RECEIVED 4 TO 6 INCHES
SINCE YESTERDAY. OVER THE NEXT 3 HOURS...AN ADDITIONAL 2 TO 4 INCHES
MAY BE POSSIBLE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
LAT...LON 3195 8851 3287 8848 3285 8963 3255 8971
3214 9014 3206 89511 follow-up statement
000 WGUS74 KJAN 261511 FFSJAN MSC023-061-069-075-079-099-101-123-129-261610- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1006 AM CDT THU SEP 26 2002 FLASH FLOOD WARNING REMAINS IN EFFECT FOR... NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI LEAKE COUNTY IN CENTRAL MISSISSIPPI KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI SCOTT COUNTY IN CENTRAL MISSISSIPPI LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI JASPER COUNTY IN EAST CENTRAL MISSISSIPPI CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI SMITH COUNTY IN CENTRAL MISSISSIPPI AT 1005 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE WIDESPREAD HEAVY RAIN OCCURRING OVER THE WARNED AREA. AN ADDITIONAL ONE TO TWO INCHES OF RAIN COULD DEVELOP DURING THE NEXT HOUR. WATER CAN POND RAPIDLY OVER STREETS AND ROADWAYS. TRAVELERS SHOULD EXERCISE EXTREME CAUTION...PARTICULARLY ALONG INTERSTATE 20 FROM MORTON...TO MERIDIAN...TO TOOMSUBA. DO NOT DRIVE YOUR VEHICLE IN AREAS WHERE WATER COVERS THE ROADWAY.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:18 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Sep 26, 3:18 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 318 AM CDT THU SEP 26 2002 FORECAST PROBLEM THIS PACKAGE: TROPICAL STORM ISIDORE SATELLITE IMAGERY OVER THE PAST SEVERAL HOURS HAS SHOWN COOLING CLOUD TOPS AS CONVECTION FIRED AROUND THE CENTER OF TROPICAL STORM ISIDORE. AREA RADARS HAVE SHOWN PERSISTENT RAINBANDS MOVING OVER MUCH OF THE FORECAST AREA...WITH THE HEAVIEST CONVECTION MAINLY CONFINED TO THE COAST. AREA RADARS SHOW ISIDORES CENTER IN EASTERN TERREBONE PARISH...NEAR THE LOUISIANA COAST. NOW THAT ISIDORE APPEARS TO BE ONSHORE...THE NUMERICAL WEATHER MODELS ARE POINTING TOWARD A COUPLE OF DIFFERENT SCENARIOS. THE ETA FORECASTS THE STORMS CENTER TO SLOW FOR A WHILE OVER SOUTH MISSISSIPPI...THEN MOVE NORTH-NORTHEAST. MEANWHILE...THE AVN DOESNT BOTHER SLOWING ISIDORE DOWN. I PLAN ON LEANING MORE TOWARD THE AVN...SINCE ITS TRACK HAS BEEN MORE CONSISTENT AND HAS TRADITIONALLY DONE BETTER WITH LANDFALLING TROPICAL SYSTEMS. OVERALL...THE ONGOING FORECAST APPEARS TO BE ON TARGET. I WILL MAKE A FEW CHANGES TO THE CURRENT ADVISORIES IN PLACE OVER MUCH OF THE FORECAST AREA. WINDS AROUND THE CENTER OF THE SYSTEM SHOULD DIMINISH AS THE STORM ENCOUNTERS THE ADDITIONAL FRICTION OF THE LAND SURFACE AND BEGINS MOVING NORTH-NORTHEAST. HOWEVER...WINDS OF 20 TO 30 MPH WITH GUSTS TO TROPICAL STORM FORCE MAY BE SEEN OVER THE FORECAST AREA...ESPECIALLY OVER OUR SOUTHEASTERN COUNTIES. WINDS SUCH AS THESE SHOULD CONTINUE NEAR THE CENTER OF THIS SYSTEM AS IT MOVES ACROSS THE FORECAST AREA (PER COORDINATION WITH THE HURRICANE CENTER). I DO NOT THINK OUR FORECAST AREA WILL RECEIVE SUSTAINED TROPICAL STORM FORCE WINDS...AND WILL NOT RE-ISSUE THE INLAND TROPICAL STORM WATCH. BUT...WELL PLAN ON KEEPING A WIND ADVISORY IN EFFECT FOR MUCH OF CENTRAL AND SOUTH MISSISSIPPI. THIS AREA WILL BE GENERALLY SOUTH OF A SCOOBA TO PICKENS TO REDWOOD MISSISSIPPI LINE. RAINBANDS WILL CONTINUE MOVING OVER MOST OF THE FORECAST AREA TODAY. SINCE FLASH FLOOD GUIDANCE VALUES ARE LOW OVER THE REGION...I PLAN ON KEEPING THE STATUS QUO WITH THE FLOOD WATCH THROUGH TODAY. ADDITIONAL RAINFALL OF AROUND 3 TO 5 INCHES MAY BE POSSIBLE WITH THIS SYSTEM...ESPECIALLY EAST OF WHERE THE CENTER MOVES. WIND SHEAR VALUES WILL BE SUFFICIENT TO SUSTAIN A THREAT OF ISOLATED TORNADOES OVER PARTS OF THE FORECAST AREA TODAY...MAINLY ALONG AND TO THE EAST OF WHERE THE CENTER TRACKS. 0 TO 3 KM STORM-RELATIVE HELICITY VALUES FROM OUR 0600 UTC SOUNDING SHOW 305 M2/S2. THIS VALUE SHOULD ONLY INCREASE AS THE LOW MOVES NORTHEAST AND WINDS VEER AROUND TO THE SOUTHEAST. PLEASE SEE STATEMENTS FROM THE STORM PREDICTION CENTER FOR FURTHER DETAILS. RAINFALL SHOULD GRADUALLY COME TO AN END TONIGHT AS ISIDORES REMNANTS MOVE NORTHEAST OF THE FORECAST AREA AND DRIER AIR MOVES INTO THE FORECAST AREA. RIGHT NOW...IT LOOKS LIKE HIGH PRESSURE WILL BUILD INTO THE AREA JUST IN TIME FOR THE WEEKEND. DAYS 4 THROUGH 7 (SUNDAY THROUGH WEDNESDAY) LOOK OK...AND WILL NOT MAKE ANY CHANGES AT THIS TIME. THANKS GO OUT TO NHC...AND WFOS MOBILE AND SLIDELL FOR COORDINATION THIS MORNING. .JAN... AR...NONE. LA...NONE. MS...FLOOD WATCH TODAY MSZ018-019-025>066-072>074. WIND ADVISORY TODAY MSZ043>066-072>074. BUTTS
In the hours before
Special weather statement, Sep 26, 6:16 AM CDT, 2 hours before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 616 AM CDT THU SEP 26 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY EAST OF A LINE FROM BROOKHAVEN TO JACKSON TO MACON. ISOLATED NONSEVERE THUNDERSTORMS ARE POSSIBLE OVER THE REST OF MISSISSIPPI...NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS. AS THE REMNANTS OF TROPICAL STORM ISIDORE MOVE TO THE NORTH ACROSS THE REGION...ISOLATED THUNDERSTORMS WILL OCCUR. THUNDERSTORMS THAT DEVELOP OVER EAST MISSISSIPPI WILL BE IN THE BEST POSITION...RELATIVE TO ISIDORE... TO HAVE A CHANCE TO BECOME SEVERE. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND AND WEAK TORNADO DEVELOPMENT. THE CHANCE FOR THUNDERSTORMS WILL DIMINISH FROM THE SOUTH THIS EVENING. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY. ...FLOODING... PERIODS OF HEAVY RAINFALL WILL OCCUR ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI TODAY. THE HEAVIEST RAINFALL WILL OCCUR EAST OF THE MISSISSIPPI RIVER AS THE REMNANTS OF ISIDORE MOVE TO THE NORTH ACROSS MISSISSIPPI. A FLOOD WATCH REMAINS IN EFFECT ACROSS MUCH OF MISSISSIPPI AND ADDITIONAL RAINFALL AMOUNTS OF THREE TO FIVE INCHES ARE POSSIBLE. HEAVY RAINFALL MAY PRODUCE PONDING OF WATER ON AREA ROADWAYS AND IN AREAS OF POOR DRAINAGE ACROSS NORTHEAST LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI. ...NON PRECIPITATION... NORTHEAST WIND FROM 20 TO 30 MPH CAN BE EXPECTED TODAY ACROSS CENTRAL AND SOUTH MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM NATCHEZ TO VICKSBURG TO CARTHAGE TO DEKALB. WIND GUSTS TO 45 MPH ARE POSSIBLE. WITH SATURATED GROUND CONDITIONS...DOWNED TREES COULD RESULT FROM THESE GUSTY WINDS. A WIND ADVISORY IS IN EFFECT FOR THIS AREA TODAY. CAUTION IS ADVISED ON AREA LAKES FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND THE REMAINDER OF MISSISSIPPI TODAY FOR WIND FROM 15 TO 25 MPH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:05 AM CDT | Flash Flood Warning | JAN | Bolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 5 more | 15 hr |
| Sep 26, 2:45 AM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 4 hr |
| Sep 26, 6:08 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 32 min |
| Sep 26, 6:39 AM CDT | Flash Flood Warning | JAN | Copiah, Franklin, Lincoln | 3 hr |
| Sep 26, 7:59 AM CDT | Flash Flood Warning | JAN | Claiborne, Hinds, Jefferson, Madison | 2 hr |
| Sep 26, 9:28 AM CDT | Flash Flood Warning | JAN | Copiah, Franklin, Lincoln | 3 hr |
| Sep 26, 9:56 AM CDT | Flash Flood Warning | JAN | Claiborne, Hinds, Madison, Rankin, Warren, Yazoo | 3 hr |
| Sep 26, 12:05 PM CDT | Flash Flood Warning | JAN | Bolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 5 more | 3 hr |
| Sep 26, 12:17 PM CDT | Flash Flood Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Sep 26, 12:32 PM CDT | Flash Flood Warning | JAN | Bolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 5 more | 2 hr |
| Sep 26, 12:56 PM CDT | Flash Flood Warning | JAN | Hinds, Warren, Yazoo | 2 hr |
| Sep 26, 3:01 PM CDT | Flash Flood Warning | JAN | Bolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 5 more | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.